Colorado, 2016Tornadoes and Damaging Winds in Colorado, May 26, 2016
May 26, 2016 · NWS GLD · 11 events in 2 counties and zones
Scattered strong to severe thunderstorms moved into East Central Colorado during the latter half of the afternoon. During the late afternoon a few of the storms produced a widespread swath of wind damage with wind speeds estimated up to 90 MPH.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms moved into East Central Colorado during the latter half of the afternoon. During the late afternoon a few of the storms produced a widespread swath of wind damage with wind speeds estimated up to 90 MPH. A wall of dust was reported along the leading edge of these intense winds. Kit Carson County law enforcement closed westbound traffic from Cheyenne Wells west on Highway 40 for two hours due to debris in the roadway. Highway 287 south of Kit Carson was also closed due to semis being blown over from the intense winds. Two tornadoes were reported ahead of the widespread damaging winds. One north of Seibert and one south of Kit Carson. No damage was reported with these tornadoes since they were over open country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 12:48 PM MST, 3 hours 17 minutes earlier.
Area forecast discussion, May 26, 12:48 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
148 PM MDT THU MAY 26 2016
.SHORT TERM...(This evening through Friday)
Issued at 148 PM MDT Thu May 26 2016
Across the Tri State region this afternoon...a mix of psunny to
msunny skies as the region lies west of a warm front currently over
the central portion of Kansas. Temps are ranging in the lower to mid
70s w/ dewpts ranging from the 45f to 50f west to the lower to mid
60s east due to the proximity to a warm front. To our west...a slow
moving upper low over the 4-corners region of the country will make
its way towards the Tri State region overnight.
Do expect areal coverage of trw to increase as the afternoon/evening
hours progress...which will be in tandem to the approach of the
upper low to our southwest. Strong shear...current sb cape values
approaching 1500-3000 j/kg especially in locales closest to the warm
front...could produce severe storms with tornadoes. The area could
also see 1-2" hail...winds 60-70mph or higher with any storms.
Training of thunderstorms could also bring heavy rainfall and
potential flooding to some areas.
The combination of these these factors has put the area into mainly
an enhanced to moderate risk for severe wx...which has resulted in a
tornado watch for the cwa until 01z-03z.
Going into Friday with the upper low will begin to move over the
cwa...model dynamics for severe wx will shift east of the
cwa...but do expect trw/rw thru the day due to the slow mvmnt of
the system.
For temps...overnight lows tonight and daytime highs Friday will be
highly dependent on areal coverage of clouds/precip over the area.
Looking for lows to range in the lower to mid 50s and highs Friday
to range from the mid 60s west to the mid 70s east.
.LONG TERM...(Friday night through Thursday)
Issued at 110 PM MDT Thu May 26 2016
Upper low will be moving over the area Friday night which result
in widespread showers and thunderstorms through the evening hours
then gradually pulling out to the northeast after midnight. Some
light precipitation may linger in the far northeast counties
around McCook through Saturday morning before ending. There will
be a limited severe threat early Friday evening but as the surface
cold front sweeps through the severe threat will end relatively
early Friday night.
Storms on Saturday afternoon will be isolated and tied to surface
heating in the higher terrain of eastern Colorado/Palmer Divide.
Upper forcing will be quite weak with only a hint of a shortwave
trough in the zonal flow. Surface instability will also be weak so
do not think there will be much of a severe threat. An increase in
activity is expected on Sunday as the upper flow becomes southwest
with a weak embedded shortwave trough. Moderate instability is
forecast but deep layer shear of only 20-30kts will probably
keep any severe threat on the low end.
The unsettled pattern continues into early next week with a cut
off low over the northern plains resulting in general troughiness
across the central plains. However by the middle of the week that
system will lift into central Canada with shortwave ridging trying
to build over the central Rockies and adjacent plains. As a result
expect precipitation chances to decrease and temperatures increase
during that time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1132 AM MDT Thu May 26 2016
Scattered thunderstorms will develop around mid afternoon as upper
low approaches from the central Rockies. Some of those storms may
become severe with large hail and damaging winds. Storms will
become more widespread this evening as the upper low moves onto
the plains. Overnight...low clouds and areas of fog will be
possible due to low level upslope winds and plenty of low level
moisture available. Low cigs and reduced visibilities may persist
into Friday morning.
&&
.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...024
AVIATION...024
Hazardous weather outlook, May 26, 9:31 AM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT THU MAY 26 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT THU MAY 26 2016 /1131 AM CDT THU MAY 26 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY
BY THIS AFTERNOON...AND CONTINUE INTO THE OVERNIGHT HOURS. ACROSS
MOST OF THE AREA...SOME OF THESE STORMS COULD BECOME SEVERE.
LOCALLY HEAVY RAINFALL...DAMAGING WINDS...HAIL GREATER THAN 2
INCHES IN DIAMETER AND STRONG TORNADOES WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
A FEW STORMS COULD BECOME SEVERE FROM FRIDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 26, 3:53 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT THU MAY 26 2016
COZ091-262315-
KIT CARSON COUNTY CO-
453 PM MDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 515 PM MDT...
AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF BURLINGTON...MOVING NORTH AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO NEAR MILE MARKER 437...AND BETWEEN MILE
MARKERS 440 AND 447.
HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 206...AND NEAR MILE MARKER
211.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL
COLORADO.
LAT...LON 3957 10211 3933 10206 3928 10229 3957 10243
TIME...MOT...LOC 2253Z 165DEG 17KT 3938 10220
DR
Tornado, Cheyenne
- When
- May 26, 4:05 PM MST to 4:08 PM MST
- Where
- Cheyenne County, 9.1 mi S of Kit Carson
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 50 yd
- Reported by
- NWS Employee
- Coordinates
- 38.640, -102.752
Touched down roughly two miles east of Highway 287 just south of CR C. The landspout moved little if any during its lifetime. No damage was reported as it remained in unpopulated areas of the county.
Thunderstorm Wind, Cheyenne
- When
- May 26, 4:07 PM MST
- Where
- Cheyenne County, 4.48 mi S of Kit Carson
- Measured
- 78 kt (90 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.705, -102.780
The intense thunderstorm winds blew the roof off the house. Two people in the house were directly injured from the thunderstorm winds.
Thunderstorm Wind, Cheyenne
- When
- May 26, 4:09 PM MST
- Where
- Cheyenne County, 5.69 mi SE of Kit Carson
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.702, -102.720
Trained spotter estimated 90 MPH wind gusts as the storms moved through.
Thunderstorm Wind, Cheyenne
- When
- May 26, 4:12 PM MST to 4:15 PM MST
- Where
- Cheyenne County, 0.9 mi WSW of Kit Carson
- Measured
- 66 kt (76 mph) measured gust
- Property damage
- $80,000
- Reported by
- Law Enforcement
- Coordinates
- 38.764, -102.795
Two to possibly three roofs have collapsed in town and numerous trees have been blown down. Several semis have also been blown over Highway 287 and there are power lines across the highway due to power poles being blown down.
Thunderstorm Wind, Cheyenne
- When
- May 26, 4:14 PM MST
- Where
- Cheyenne County, 5.8 mi N of Wild Horse
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 38.903, -103.019
Thunderstorm Wind, Cheyenne
- When
- May 26, 4:20 PM MST
- Where
- Cheyenne County, 8.62 mi NNE of Kit Carson
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.887, -102.723
Thunderstorm Wind, Cheyenne
- When
- May 26, 4:20 PM MST to 6:17 PM MST
- Where
- Cheyenne County, 1.1 mi WSW of Cheyenne Wells
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.815, -102.369
Highway 40 was closed to westbound traffic due to debris in the roadway.
Tornado, Kit Carson
- When
- May 26, 4:23 PM MST to 4:29 PM MST
- Where
- Kit Carson County, 4.28 mi N of Seibert to 8.39 mi N of Seibert
- Rating
- EF0
- Path length
- 4.1 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.361, -102.866
A tornado was reported north of Seibert. Based on radar imagery at the time of the report the tornado developed near the CR Z and Highway 59 intersection on the east side of the highway. The tornado then moved north-northeast before ending northeast of the CR DD and CR 16 intersection. No damage was reported with this tornado due to moving over open country.
Thunderstorm Wind, Cheyenne
- When
- May 26, 4:35 PM MST
- Where
- Cheyenne County, Cheyenne Wells
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -102.350
A trained spotter estimated gusts of 60 MPH from the approaching storms.
Thunderstorm Wind, Kit Carson
- When
- May 26, 4:59 PM MST to 6:54 PM MST
- Where
- Kit Carson County, 4.28 mi SSW of Burlington
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.240, -102.290
Wind gusts of 60-74 MPH were measured at the Burlington airport during this time. The peak wind gust occurred at 5:14 PM MST. The peak sustained wind was 61 MPH.
Thunderstorm Wind, Kit Carson
- When
- May 26, 5:13 PM MST
- Where
- Kit Carson County, 0.31 mi N of Burlington
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 39.304, -102.271
Trees, power lines and power poles down in and around the Burlington area as well as other locales around the county.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 26 to 27, 20165 deaths · $19 million · EF2 · 21 events
- Flash Flooding and Hail in Texas, May 26 to 27, 20162 deaths · 2 in hail · 27 events
- Tornado and Flash Flood in Kansas, May 26 to 30, 20161 death · EF0 · 80 events
- Tornadoes and Flash Flood in Texas, May 26 to 30, 2016EF2 · 59 events
- Excessive Heat in New Jersey, May 26, 201612 injured · 1 event
- Hail and Damaging Wind in Nebraska, May 26 to 27, 2016$355,000 · 1.75 in hail · 11 events
- Tornadoes and Flash Flooding in Kansas, May 26 to 27, 20162 injured · EF1 · 44 events
- Hail and Damaging Winds in Kansas, May 26, 2016$101,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Colorado, May 26, 20163 injured · $13,000 · 1 in hail · 25 events
- Flash Flooding and Flood in Missouri, May 26 to 28, 2016$93,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Oklahoma, May 26 to 27, 2016$33,000 · 1.75 in hail · 23 events
- Flash Flooding and Flooding in Texas, May 26 to 27, 2016$52,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627723, 632663, 632353, 632351, 632662, 632354, 633478, 632350, 632355, 632356, 632352.